Surrey crews thought they were dealing with a gas leak. Instead, 5 people had overdosed

Reported Surrey gas leak actually quintuple overdose

RCMP have issued a warning after five people overdosed at once in a Surrey home early Saturday morning.

The scale of the overdose incident was such that first responders had initially believed they were dealing with a gas leak.

Crews arrived at the home near 161 Street and 80 Avenue shortly before 2 a.m.

Read more:
Calls for safer opioid supply grow as COVID-19 pandemic compounds overdose crisis

RCMP say it took four doses of naloxone to revive each of the patients, who were then taken to hospital for further treatment.

“It’s not common for us to come across a large group of five people who have all overdosed,” said Surrey RCMP spokesperson Cpl. Elenore Sturko.

“So there is some concern that potentially they consumed something, illicit drugs, that are potentially stronger than people are used to, maybe it’s a toxic batch.

Police said no drugs were found at the home and the five patients were not forthcoming about what drug they had taken, but that they been partying in Vancouver earlier in the night.

On Saturday, Fraser Health issued a warning of its own, after a spike in overdose patients arriving at emergency rooms.

READ MORE: More doctors are prescribing opioids to prevent their patients from dying of overdoses

The health authority said it believed the overdoses were linked to cocaine contaminated with an opioid such as fentanyl.

Overdose deaths in British Columbia have skyrocketed since the beginning of the COVID-19 pandemic, as more people have used drugs alone at home and street drugs have become more toxic due to border closures.

By August this year, the province had already recorded more deaths than in all of 2019.

Read more:
Overdose crisis: Number of B.C. deaths so far this year now surpasses all of 2019

The growing death toll has increased calls from harm reduction advocates to improve drug users’ access to a clean supply of opioids and other drugs.

Police and health officials are reminding anyone who uses drugs not to do it alone, and to ensure they have naloxone handy.

Anyone who believes an overdose is happening is urged to call 911 immediately.

© 2020 Global News, a division of Corus Entertainment Inc.

You May Also Like

Top Stories